Fentanyl

A Public Health Emergency

Frequently
Asked
Questions about Fentanyl

Updated 5/9/22

Chart of dramatic increase of synthetic opioid overdoses in California since 2007
The dramatic increase of synthetic opioid overdoses in California since 2007

Fentanyl is a synthetic opioid that is 80 to 100 times stronger than morphine.
While fentanyl is used to treat severe pain in clinical settings, it is also
manufactured and distributed illegally.

Fentanyl is increasingly making its way into the street drug supply in Marin County.
Because of its potency and low cost, fentanyl is often mixed with other illicit drugs, increasing the likelihood of a fatal interaction. In California, overdose deaths from synthetic opioids like fentanyl were over five times higher in 2021 than in 2018.

Naloxone (brand name Narcan) is an opioid overdose reversal medication that is effective even against fentanyl poisoning. Having Narcan in your home or car can help you save the life of a friend, family member, or community member who is overdosing.

If you are a person who uses drugs, you can practice harm reduction tactics to decrease your chance of fatal overdose. However, the only certain way to avoid an overdose is to not use drugs. If you or someone you know wants to quit illicit opioids, Medication Assisted Treatment (MAT) is available in Marin County.

Testing for fentanyl in your drugs is a good first step, but testing alone will not ensure
safety. Always assume risk of fentanyl poisoning when taking illicit substances.

You can reduce your chance of overdose by:

• Using slow and using less

• Snorting or smoking instead of injecting

• Using in a group and staggering use

• Always carrying naloxone (Narcan)

For more information on fentanyl harm reduction, go to https://harmreduction.org/issues/fentanyl/

The Spahr Center – 150 Nelson Ave #100
Provides safe use supplies, HIV and Hep-C testing, fentanyl test strips, Narcan, and more.

For more information on fentanyl harm reduction, go to https://harmreduction.org/issues/fentanyl/

No, you cannot overdose via skin contact. Fentanyl must be introduced to the bloodstream or mucus membrane for an individual to feel the effects.

Fentanyl is not resistant to naloxone (Narcan), but fentanyl overdoses can occasionally require multiple doses of Narcan. If you are a regular user, consider keeping several doses of Narcan nearby.

Related Posts

Rainbow Fentanyl
Education | Fentanyl

Marin health officials, schools take on fentanyl abuse prevention

By KERI BRENNER | kbrenner@marinij.com | Marin Independent Journal Marin County health leaders and educators are launching a countywide effort to curb the threat of fentanyl, an increasingly omnipresent drug that has taken a deadly toll in Marin, the county’s top health official said this week. The county’s public health department has joined with the Marin County Office of…

A small but deadly dose of fentanyl next to a penny
Education | Fentanyl

Marin Voice: Prevent deaths, overdoses by raising awareness of fentanyl

I still feel the pain of losing my brother to a fatal opioid overdose in 2018. Jerry was only 50. It was at  that moment that I committed to being an advocate for overdose death prevention in my home county of Marin. Earlier this month, the Marin Independent Journal highlighted the story of Aidan Mullin,…